Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Grand Rapids, MI

April 14, 2006Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 14, 2006, 3:37 AM EDT for Ottawa County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2006, 3:37 AM EDT (07:37 UTC)
Expired
Apr 14, 2006, 4:06 AM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 12:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 140737
SVRGRR
MIC139-140830-
/O.NEW.KGRR.SV.W.0007.060414T0737Z-060414T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 AM EDT FRI APR 14 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 430 AM EDT

* AT 333 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF GRAND HAVEN...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST OLIVE...AGNEW AND PORT SHELDON AROUND 345 AM EDT
  OLIVE CENTER...CRISP AND HARLEM AROUND 350 AM EDT
  NORTH BLENDON...BORCULO AND RUSK AROUND 355 AM EDT
  SOUTH BLENDON AROUND 400 AM EDT

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4299 8580 4277 8580 4277 8585 4286 8623
      4289 8621 4297 8624 4300 8624 4302 8623
      4306 8626

$$

MJS
1 follow-up statement
000 
WWUS53 KGRR 140806
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 AM EDT FRI APR 14 2006

MIC139-140815-
/O.CAN.KGRR.SV.W.0007.000000T0000Z-060414T0830Z/
OTTAWA MI-
405 AM EDT FRI APR 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT FRIDAY
MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4299 8580 4277 8580 4277 8585 4286 8623
      4289 8621 4297 8624 4300 8624 4302 8623
      4306 8626

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 10:10 PM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 10:10 PM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 PM EDT THU APR 13 2006

.UPDATE...
IT SHOULD BE AN INTERESTING NIGHT. REGIONAL RADARS CONTINUE TO SHOW
AN MCS DEVELOPING OVER NORTHWEST ILLINOIS. THIS IS IN AN AREA WITH
STRONG DYNAMICS. PROFILERS AROUND THE UPPER MIDWEST ALREADY SHOW A
35 KT LLJ...PROGD TO GET STRONGER OVERNIGHT AS IT AIMS AT FAR
SOUTHWEST LOWER MICHIGAN. UPPER JET ALSO MAKES AN APPEARANCE
OVERHEAD TOO AND USHERS THROUGH A SHORT WAVE BY 12Z. A WARM FRONT IS
SLOWLY MOVING NORTH ACROSS NORTHERN ILLINOIS AND INDIANA AHEAD OF
THE SFC LOW IN MINNESOTA AND NORTHERN IOWA. THE RESULTING THICKNESS
DIFFLUENCE SUGGESTS THAT THE MCS WILL CLIP THE SOUTHWEST CWA
OVERNIGHT.

DYNAMICS ACTUALLY INCREASE OVERNIGHT WITH 0-6KM SHEAR ABV 65KTS.
THIS SUGGESTS SUPERCELLS ARE POSSIBLE. WE/RE ALREADY SEEING THAT ON
RADAR OVER WISCONSIN AND ILLINOIS. SB CAPE ALSO INCREASES TO NEAR 1K
J/KG BY 12Z TOO AND ELEVATED LI/S FALL TO -5C.

WITH DYNAMICS INCREASING OVERNIGHT WE/RE GOING TO INCREASE THUNDER
CHANCES OVER THE SOUTHWEST CWA...MAINTAING CAT POPS WITH SHOWERS.
THE SEVERE THREAT IS CERTAINLY THERE AND WE/LL KEEP A CLOSE WATCH ON
IT OVERNIGHT.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93
Hazardous weather outlook, Apr 13, 6:00 PM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT THU APR 13 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141010-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI-
PENTWATER TO MANISTEE MI-SOUTH HAVEN TO HOLLAND MI-
ST JOSEPH TO SOUTH HAVEN MI-WHITEHALL TO PENTWATER MI-
600 PM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE PRIMARY THREAT
BEING HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. THE
STORMS ARE EXPECTED TO BEGIN AFTER 11 PM. STORM MOVEMENT WILL BE
FROM WEST TO EAST AT ABOUT 40 MPH. IN ADDITION...SOME HEAVY
DOWNPOURS COULD CAUSE URBAN AND SMALL STREAM FLOODING. THE STORMS
SHOULD BE ENDING BY 6 AM ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT INTO SUNDAY AS LOW
PRESSURE MOVES THROUGH. THERE IS A SLIGHT RISK THAT A FEW OF THESE
THUNDERSTORMS COULD BE SEVERE LATE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND POSSIBLY LATE SATURDAY
NIGHT AND SUNDAY.

LAURENS

In the hours before

Local storm report, Apr 14, 3:28 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             WHITEHALL               43.40N 86.34W
04/14/2006  E0.75 INCH       MUSKEGON           MI   BROADCAST MEDIA

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:20 AM EDTSpecial Marine WarningGRR55 min
Apr 14, 2:36 AM EDTSevere Thunderstorm WarningGRRMuskegon54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.